Doctors Lounge - Endocrinology AnswersBack to Endocrinology Answers List
If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.
DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.
Date of last update: 10/17/2017.
Forum Name: Endocrinology Topics
Question: Thyroid TSH results
|arcojank - Thu Sep 02, 2004 4:30 am|
In July, I had a TSH test that I was told registered 18 when it should be around 40. My Synthroid dosage was lowered from 100 mcg to 50 mcg. I was told that by lowering the Synthroid dose it would allow the TSH to increase. However, another TSH test a few weeks later showed myy TSH was 1.57 with normal being 4.0 to 5.50. It seems to me that my TSH has dropped instead of increasing. Since the dosage was decreased, I have been gaining weight and my stomach and abdomen are bloated and firm to the touch. My doctor doesn't seem to be concerned but I don't like feeling like my skin is too tight around the middle. Could someone please explain how the synthroid affects the TSH and whether a low TSH means that the dosage should be decreased?
|Dr. Russell M - Thu Sep 09, 2004 3:47 pm|
Synthroid is thyroid supplement given in hypothyroid states. When the thyroid gland doesn't function right, the blood levels of thyroid hormones decrease, and TSH levels increase. Similarly, if Synthroid dose is less, TSH increases, depending on the hypothyroid status. If the Synthroid dose is more, TSH decreases.
Hope this helps.
|Dr. Yasser Mokhtar - Thu Sep 09, 2004 6:16 pm|
i could not agree more with Bill.
Still there are one or two more things.
You have mentioned two different tsh lab tests comparing them to each other. i know it is not your fault but i think you should have had the same test to be able to follow the results in a very objective manner. From 18 to 1.5 looks like it is surely going down but the scale was different from one test to the other so personally i don't know exactly what it means. By the way it takes about 6 weeks for the effect of the synthroid dose change to appear on the tsh level in your blood, so if you had the test before that, it might have not reflected the true effect.
tsh is secreted by the pituitary gland and is not only affected by the synthroid you are taking but is also affected by another organ called the hypothalamus that secretes another substance that controls the release of tsh.
i assume that the original cause of hypothyroidism in your case was a problem within the thyroid gland itself and there was nothing wrong with the pituitary or the hypothalamus. If something starts to go wrong with either of them then the tsh will be low all the time and even if you stop taking the synthroid altogether, your tsh will still come back low. This is not a common occurrence and when it happens the only way to know whether a patient is getting enough synthroid is to check their thyroid hormone level in the blood directly.
Thank you very much for using our website https://doctorslounge.com and i hope that this information helped.
Yasser Mokhtar, M.D.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.